Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 29, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 9, 2012, 6:06 PM CDT for Castro County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2012, 6:06 PM CDT (23:06 UTC)
- Expired
- Apr 9, 2012, 6:41 PM CDT
- In force
- 35 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
County Castro County, TX
The radar
The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 3:23 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
389
WUUS54 KLUB 092306
SVRLUB
TXC069-100000-
/O.NEW.KLUB.SV.W.0029.120409T2306Z-120410T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
606 PM CDT MON APR 9 2012
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CASTRO COUNTY IN THE PANHANDLE OF TEXAS.
* UNTIL 700 PM CDT
* AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4
MILES EAST OF DIMMITT...AND MOVING EAST AT 20 MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE NAZARETH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR THE PANHANDLE AND NORTHWEST TEXAS.
&&
LAT...LON 3473 10201 3437 10200 3446 10227 3455 10237
3464 10230
TIME...MOT...LOC 2306Z 272DEG 18KT 3455 10222
$$
202 follow-up statements
501
WWUS54 KLUB 092334
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
634 PM CDT MON APR 9 2012
TXC069-100000-
/O.CON.KLUB.SV.W.0029.000000T0000Z-120410T0000Z/
CASTRO TX-
634 PM CDT MON APR 9 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN CASTRO
COUNTY UNTIL 700 PM CDT...
AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NAZARETH...OR 13 MILES EAST OF DIMMITT...MOVING EAST AT 20 MPH.
THIS STORM HAS WEAKENED...BUT SEVERE WEATHER MAY REDEVELOP.
LOCATIONS IMPACTED INCLUDE...
NAZARETH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.
&&
LAT...LON 3473 10201 3437 10200 3446 10227 3455 10237
3464 10230
TIME...MOT...LOC 2333Z 272DEG 18KT 3454 10206
$$
20948
WWUS54 KLUB 092341
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
641 PM CDT MON APR 9 2012
TXC069-092350-
/O.CAN.KLUB.SV.W.0029.000000T0000Z-120410T0000Z/
CASTRO TX-
641 PM CDT MON APR 9 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CASTRO COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.
LAT...LON 3473 10201 3437 10200 3446 10227 3455 10237
3464 10230
TIME...MOT...LOC 2340Z 272DEG 18KT 3453 10202
$$
20What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:38 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Apr 9, 3:38 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 338 PM CDT MON APR 9 2012 .SHORT TERM... CONVECTIVE DEVELOPMENT UNDERWAY THIS AFTERNOON ACROSS THE PNDHL. LINE OF ENHANCED CU BEGINNING TO BUILD ALONG SURFACE BOUNDARY STRETCHING FROM PNHDL SW ACROSS THE NW SOUTH PLAINS. ADDITIONAL ACTIVITY ALSO FORMING ALONG SOUTHERN ROCKIES WEST OF KTCC AND KATS. DEWPOINTS HAVE MIXED OUT QUITE A BIT ACROSS THE SOUTH PLAINS WITH SOME 50 DEGREE DEWPOINTS STILL HOLDING OVER THE ROLLING PLAINS. STEEP LAPSE RATES...MODERATE INSTABILITY AND NORTHWEST FLOW ALOFT ALL ARGUE FOR SEVERE POTENTIAL AREA-WIDE LATE THIS AFTERNOON AND EVENING. BEST UPSCALE ORGANIZATION EXPECTED WITH ACTIVITY ACROSS THE PNHDL WHERE BEST DEEP LAYER SHEAR AND CURVED LOW-LEVEL HODOGRAPHS EXIST. IN FACT SOUTHEAST MOVING MCS EXPECTED TO DEVELOP AND MOVE INTO THE ROLLING PLAINS THIS EVENING. FURTHER SOUTHWEST...WEAKER SHEAR ALONG WITH SHORTER AND LESS CURVED HODOGRAPHS WILL SUPPORT CLUSTERS OF STORMS DEVELOPING AND LOOSING ORGANIZING AS THEY WORK E-SE INTO THE SOUTH PLAINS. THUNDERSTORMS ACROSS THE ROLLING PLAINS LIKELY TO BE ONGOING AFTER MIDNIGHT WITH ACTIVITY TO THE WEST DYING QUICKER WITH LOSS OF HEATING. NORTHWEST FLOW ALOFT CONTINUES THROUGH TUE BUT FLOW BECOME A BIT WEAKER AS UPPER RIDGE AXIS EDGES CLOSER. STILL INCREASING SE SFC WINDS SHOULD RESULT IN SUFFICIENT DEEP LAYER SHEAR TO HELP ORGANIZE ANY STORMS THAT FORM ALONG REMNANT OUTFLOW BOUNDARIES. DRYLINE/LEE TROUGH ALSO SHOULD BE A FOCUS FOR DEVELOPMENT DURING THE AFTERNOON WITH ANOTHER LINEAR MCS DEVELOPING AND MOVING SOUTHEAST ACROSS THE AREA DURING THE EVENING. DAMAGING WINDS AND HAIL WILL AGAIN BE THE MAIN CONCERN ON TUE BUT CONTINUED DEEP MID/HIGH LEVEL MOISTURE WILL HELP PRODUCE SOME LOCALLY HEAVY RAINFALL. && .LONG TERM... WEDNESDAY AFTERNOON AND EVENING WILL SEE CONTINUED CHANCES FOR THUNDERSTORMS AND SEVERE WEATHER. A SHORT WAVE WITHIN A BROAD TROUGH ACROSS THE WESTERN US WILL MOVE INTO THE CENTRAL ROCKIES ON WEDNESDAY. AS THE RIDGE OVER THE AREA MOVES EAST HEIGHT FALLS WILL SPREAD OVER THE REGION. ADDITIONALLY...A VERY SUBTLE SHORT WAVE WILL BE MOVING UP FROM SOUTHWEST TEXAS INTO THE PERMIAN BASIN AND BIG COUNTRY. THE DRYLINE WILL BE BACKED UP INTO EASTERN NEW MEXICO WITH A LARGE AREA OF SOUTHEASTERLY WINDS ACROSS WEST TEXAS. THERE IS GOOD UPPER LEVEL LIFT BUT LITTLE LOW LEVEL CONVERGENCE WITH THE DRYLINE WEST OF THE AREA. HOWEVER...AN OLD FRONTAL BOUNDARY LINGERING ACROSS THE FA MAY BE ABLE TO BOOST LOW LEVEL CONVERGENCE VALUES. WITH THE DRYLINE SO FAR WEST...BEST INSTABILITY VALUES WILL BE ON THE CAPROCK. ADDITIONALLY...SHEAR WILL BE INCREASING THROUGH THE AFTERNOON AHEAD OF INITIATION. CONVECTION MAY BE ABLE TO BE SUSTAINED THROUGH THE EVENING AS A LOW LEVEL JET INCREASES AND VEERS LATE IN THE EVENING. IT APPEARS AS THOUGH WIDESPREAD PRECIPITATION COULD OCCUR TO AREAS THAT NEED RAINFALL THE MOST. FOR LATER IN THE WEEK...UPPER FLOW WILL STRENGTHEN WHICH WILL SEND THE DRYLINE OFF THE CAPROCK. LATEST MODEL RUNS ARE NOT ANY CLEARER ON HOW FAR EAST THE DRYLINE WILL MIX. WILL CONTINUE TO FAVOR AN AREA OFF THE CAPROCK BUT STILL IN THE FA. THIS WILL LEAVE THE DOOR OPEN TO CONVECTION OVER THE ROLLING PLAINS FROM THURSDAY THROUGH SATURDAY. AS THE BROAD TROUGH OVER THE WESTERN US MOVES EAST...AN UPPER LOW WILL CLOSE OFF AND DIVE INTO THE SOUTHWESTERN US OVER THE WEEKEND. IT REMAINS UNCLEAR WHAT IS GOING TO HAPPEN WITH THIS SYSTEM AND ITS IMPACTS FOR WEST TEXAS. MOST INDICATIONS AT THE MOMENT ARE THAT PRECIPITATION WILL BE EAST OF THE REGION. JDV && .FIRE WEATHER... THE DRYLINE THAT WILL BE STUCK IN NEW MEXICO THROUGH MID WEEK WILL MAKE ITS WAY OFF THE CAPROCK LATE IN THE WEEK. THIS WILL BRING WINDIER AND DRIER CONDITIONS FOR THE SOUTH PLAINS. THURSDAY THROUGH SATURDAY WILL SEE THESE POSSIBLE ELEVATED FIRE WEATHER CONDITIONS. ANTICIPATED RAINFALL EARLY THIS WEEK MAY MITIGATE SOME FIRE WEATHER CONCERNS LATE IN THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 50 79 56 78 53 / 30 40 40 50 40 TULIA 52 78 57 76 55 / 40 50 50 40 50 PLAINVIEW 55 79 58 78 56 / 40 50 50 30 40 LEVELLAND 57 83 59 79 56 / 40 40 40 40 40 LUBBOCK 58 82 60 80 58 / 40 40 40 30 40 DENVER CITY 58 84 58 81 57 / 30 30 30 40 40 BROWNFIELD 58 84 59 80 58 / 40 30 30 40 40 CHILDRESS 60 78 60 77 59 / 50 50 50 20 40 SPUR 61 83 60 80 59 / 50 50 50 20 30 ASPERMONT 61 84 62 82 61 / 60 40 40 20 30 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 24/01
Hazardous weather outlook, Apr 9, 11:44 AM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1144 AM CDT MON APR 9 2012 TXZ021>044-101645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1144 AM CDT MON APR 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP FROM WESTERN OKLAHOMA AND THE EASTERN TEXAS PANHANDLE INTO EASTERN NEW MEXICO. THE ACTIVITY ACROSS THE PANHANDLE IS EXPECTED TO DEVELOP INTO A SQUALL LINE AND MOVE SOUTHEAST INTO THE NORTHERN SOUTH PLAINS AND ROLLING PLAINS. DAMAGING WINDS IN EXCESS OF 65 MPH AND LARGE HAIL IN EXCESS OF 2 INCHES WILL BE POSSIBLE WITH THESE STORMS. THERE WILL BE LOW THREAT FOR A TORNADO THROUGH EARLY EVENING BEFORE THE ACTIVITY ORGANIZES INTO A MESOSCALE COMPLEX. LOCALLY HEAVY RAINFALL WILL ALSO BE A POSSIBILITY. THE ACTIVITY ACROSS EASTERN NEW MEXICO IS EXPECTED TO GRADUALLY MOVE EAST INTO THE WESTERN AND CENTRAL SOUTH PLAINS. WHILE THE SEVERE THREAT WITH THIS ACTIVITY WILL BE RELATIVELY LESS WIDESPREAD AND LONG-LIVED THAN THE STORMS TO THE NORTHEAST...A FEW THUNDERSTORMS COULD PRODUCE LARGE HAIL IN EXCESS OF 1 INCH AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS...SOME CAPABLE OF PRODUCING SEVERE WEATHER AND LOCALLY HEAVY RAINFALL WILL CONTINUE TUESDAY AND WEDNESDAY. THURSDAY THROUGH SATURDAY...CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE EACH AFTERNOON ACROSS WESTERN PORTIONS OF THE CAPROCK WHILE A SLIGHT CHANCE OF SEVERE AFTERNOON AND EVENING THUNDERSTORMS MAY CONTINUE ACROSS THE ROLLING PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON AND EVENING...PARTICULARLY FOR LOCATIONS OFF THE CAPROCK.
In the hours before
Special weather statement, Apr 9, 5:27 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 527 PM CDT MON APR 9 2012 TXZ022-092245- CASTRO- 527 PM CDT MON APR 9 2012 ...SPECIAL WEATHER STATEMENT FOR CASTRO COUNTY... AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF DIMMITT...MOVING EAST AT 15 MPH. WIND GUSTS UP TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM IS INCREASING IN INTENSITY AND MAY BECOME SEVERE AND PRESENT A MORE SUBSTANTIAL THREAT OF HAIL AND DAMAGING WINDS WITHIN THE NEXT HALF HOUR. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3475 10200 3432 10201 3446 10252 3472 10251 TIME...MOT...LOC 2227Z 269DEG 13KT 3456 10242 JDV
Special weather statement, Apr 9, 5:45 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
545 PM CDT MON APR 9 2012
TXZ022-092315-
CASTRO-
545 PM CDT MON APR 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR CASTRO COUNTY...
AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DIMMITT...MOVING EAST AT 20 MPH.
PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
LAT...LON 3475 10200 3438 10200 3443 10223 3451 10245
3460 10248 3467 10243
TIME...MOT...LOC 2245Z 274DEG 18KT 3457 10234
20/93Special weather statement, Apr 9, 6:00 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 600 PM CDT MON APR 9 2012 TXZ027-028-092345- BAILEY-LAMB- 600 PM CDT MON APR 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LAMB AND BAILEY COUNTIES... AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 13 MILES SOUTHWEST OF MULESHOE...MOVING EAST AT 15 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS. CONDITIONS ARE BECOMING MORE FAVORABLE FOR THESE STORMS TO BECOME SEVERE AND PRESENT A THREAT OF DAMAGING WINDS AND HAIL. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3424 10304 3430 10229 3383 10235 3384 10304 TIME...MOT...LOC 2259Z 276DEG 13KT 3409 10287 20
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 5:27 PM CDT | Special Weather Statement | LUB | Castro | 18 min |
| Apr 9, 5:45 PM CDT | Special Weather Statement | LUB | Castro | 30 min |
| Apr 9, 5:50 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 40 min |
| Apr 9, 6:00 PM CDT | Special Weather Statement | LUB | Bailey, Lamb | 45 min |
| Apr 9, 6:36 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 54 min |
| Apr 9, 6:57 PM CDT | Special Weather Statement | LUB | Lamb | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.